Back to Ask the Diabetes Team Ask the Diabetes Team

From Westbengal, Darjeeling, India:

I have type 2 diabetes treated with glipizide and metformin, and on a single day, my sugar level fluctuates drastically from 70-385 mg/dl [3.9-21.4 mmol/L]. My C-peptide level is 3.3, and my hemoglobin A1c is 7.8-8%. I also have high blood pressure. I have disturbed sleep, even though I take medication every night. My daily diet consumption is 1000 to 1200 calories per day, I am 5 feet 6 inches tall, and weigh 72 kilograms. Even when I eat only vegetables with almost without carbohydrate diet, my sugar level does not change. Frequently, after exercise, my sugar level elevates. My sugar level usually drops low at about 3:00 pm every day. I have been told that my diabetes is "brittle". I don't feel thirsty or have frequent urination. When my sugar is high, the urination is suppressed and when it's low, the urination becomes frequent.

I have no access to an physiologist or endocrinologist, and my case is worsening day by day.


It sounds like you need a consultation with a certified diabetologist even if this is some distance from your home. You may need insulin and not just pills if your restricted diet and medications in combination are not controlling your blood sugar levels.


[Editor's comment: It's unclear what doses of diabetes pills you are presently on. You might do better on larger doses of metformin (which does not by itself cause hypoglycemia). If you are already on a large dose of metformin, then adding a single dose of longer-acting insulin (Lantus or NPH or Ultralente) seems a reasonable idea (perhaps planning to delete the glipizide, and hence ending up on a program of insulin and metformin). Talk these ideas over with your present physician. WWQ]

Original posting 10 Jun 2003
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.